Ibuprofen Vs Acetaminophen: Whats The Difference
Ibuprofen is a nonsteroidal anti-inflammatory drug thats often used in its nonprescription form to reduce fever, swelling, and minor pain from headaches, muscle aches, arthritis, menstrual cramps, and the common cold or flu, according to the U.S. National Library of Medicine. Ibuprofen works by inhibiting your bodys production of substances that can cause pain, fever, and inflammation.
Acetaminophen is essentially used for the same reasons as ibuprofenits just in a different class of medications called analgesics and antipyretics . The exact mechanism for how acetaminophen works isnt entirely understood, but it helps cool down the body while altering the way your body senses pain.
How Much Acetaminophen Can I Take
The usual dosage of acetaminophen for adults is two 500mg tablets every 6 hours with a maximum daily dose of 4000mg in 24 hours . But many experts believe most people should not exceed more than 3000mg a day. Children and adults weighing less than 50kg will need a lower dosage.
It can be confusing because different OTC medications can contain different dosages of acetaminophen, such as 325 mg, 500 mg, or 650 mg. To add to the confusion, acetaminophen may be listed as APAP on the label.
Examples of medicines that also contain acetaminophen include DayQuil, Dimetapp, Excedrin, Midol, NyQuil, and Sudafed. Always read the product label for hidden acetaminophen because you should not take more acetaminophen than recommended.
Is It Safe To Take Ibuprofen And Acetaminophen Together
Youve probably heard of both acetaminophen and ibuprofen . Theyre two of the most popular over-the-counter pain killers. But do you know the difference between them?
While acetaminophen and ibuprofen both function as pain relievers, they are different kinds of drugs. Acetaminophen, also known as APAP, is a nonopioid analgesic and antipyretic agent that reduce pain and fever. Ibuprofen is a nonsteroidal anti-inflammatory drug that reduces inflammation, pain, and mild to moderate fever.
People take ibuprofen and acetaminophen for headaches, menstrual cramps, back pain, mouth or tooth pain, and fevers. You can safely take acetaminophen and ibuprofen together. Before you do, though, you should be aware of the correct dosage for each separately.
Don’t Miss: Tylenol Vs Advil For Migraine
When Might You Alternate Between Acetaminophen And Ibuprofen
Dr. Virgil says switching between acetaminophen and ibuprofen can help with fevers that aren’t responsive to one of the medications aloneespecially when the fever causes great discomfort, irritation, confusion, or lethargy.
“This can happen with high fevers associated with ear infections, significant viral infections like influenza, and bladder infections, to name a few,” Dr. Virgil says. “Generally, it’s easier to keep up with single medication dosing, but in the circumstances mentioned above, switching between the two may provide greater comfort and symptom and fever control.”
Dr. Virgil recommends starting with one medication and waiting 30 minutes to see if the symptoms improve. If not, you can add in the second medication, following the safety tips outlined below.
Is It Safe To Take Ibuprofen And Acetaminophen At The Same Time
If youre having minor pain or discomfort from a respiratory virus, injury, or chronic condition, its best to start by taking just one medication to see if it helps, says Richard Watkins, M.D., an infectious disease physician and a professor of internal medicine at the Northeast Ohio Medical University.
You should always read the label to find out how much you should take. If the recommended dosage of ibuprofen or acetaminophen doesnt help, you could try alternating the two. This is an old trick of family doctors and pediatricians to decrease fever, since it allows more drug to be taken within the dosing limits, says John Sellick, D.O., an infectious disease expert and professor of medicine at the University at Buffalo/SUNY in New York.
Its totally safe to do this, as long as you carefully follow the dosing instructions on the bottle .
Heres how it works: Once you take a dose, you have a rise in the levels in your body and then a gradual fall in the levels, explains Jamie Alan, Pharm. D., Ph.D., associate professor of pharmacology at Michigan State University. Once the levels start to fall, symptoms of fever may re-emerge. However, the levels of the drug have not fallen enough to safely take another dose.
You May Like: Tylenol For 12 Month Old
How Far Apart Can You Take Ibuprofen And Tylenol
Asked by:Mona Boehm Jr.
In this case, its better to alternate when you take each medication. For example, you could take ibuprofen first, followed by acetaminophen four hours later, and then repeat this process as needed. You could also alternate days. For example, if you take ibuprofen on Monday, take acetaminophen on Tuesday and so on.
How Much Ibuprofen Can You Take
OTC ibuprofen comes most commonly in 200 or 400 mg pills.
Adults should never take more than 1,200 mg of ibuprofen per day unless its recommended and supervised by a doctor. Additionally, adults shouldnt take more than 800 mg of ibuprofen at a time. Older adultsage 60 and overshould limit taking ibuprofen, if possible, because they have a greater risk of gastrointestinal and kidney side effects.
A safe dosage of ibuprofen for children depends on their weight and the specific formulation of the medication. Talk to your doctor before giving your child ibuprofen to be on the safe side.
Don’t Miss: What Does Tylenol Pm Have In It
Before Taking This Medicine
You should not take this medicine if you are allergic to acetaminophen, ibuprofen, aspirin, or another NSAID.
Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don’t have any risk factors. Do not use this medicine just before or after heart bypass surgery .
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using acetaminophen and ibuprofen, especially in older adults.
Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:
if you drink more than 3 alcoholic beverages per day.
Ask a doctor before using this medicine if you are pregnant or breastfeeding.
If you are pregnant, you should not take acetaminophen and ibuprofen unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
Do not give this medicine to a child younger than 12 years old without the advice of a doctor.
Can You Mix Ibuprofen And Tylenol
Some people find Ibuprofen, commonly marketed under the brand name Advil, to be the best over-the-counter medication for minor aches and pains. At the same time, others may find the best relief from Tylenol or other acetaminophen medicines.
However, sometimes combining the two seems to be the only way to manage pain symptoms. This raises the question:
You May Like: Can I Take 3 Advil Pm
What Is Ibuprofen And Tylenol
Ibuprofen is a medication that is classified as a non-steroidal anti-inflammatory drug used to relieve pain from various ailments. This medication works by blocking the body’s production of certain natural substances that cause inflammation.
Ibuprofen is used to treat conditions such as:
dental pain/mouth and jaw pain
alleviate minor aches and pain due to cold or flu
Tylenol and other acetaminophens are pain relievers , and fever reducers used to treat pain and fever symptoms associated with many conditions. Unlike ibuprofen, Tylenol works by blocking the brain from releasing substances that cause the feeling of pain.
Tylenol is used to treat conditions such as:
If you suffer from severe liver damage, you should not use Tylenol. There are many brands and forms of acetaminophen available. Therefore, always read the dosage instructions thoroughly because each kind may require a different dose.
Can I Mix Them With Other Otc Pain Relievers
Acetaminophen can be safely mixed with other NSAIDs, such as aspirin and naproxen . Follow the same guidelines as if you were taking acetaminophen and ibuprofen together.
Ibuprofen, however, shouldnt be mixed with other NSAIDs. This is because all NSAIDs use the same mechanisms to relieve pain. By doubling up on NSAIDs, you could enhance this effect to the point that it becomes harmful or leads to an overdose.
Read Also: Can I Take Aspirin With Aleve
Acetaminophen And Ibuprofen Side Effects
Get emergency medical help if you have signs of an allergic reaction or signs of a heart attack or stroke .
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop taking this medicine and call your doctor at once if you have:
swelling, rapid weight gain, feeling short of breath
little or no urination
loss of appetite, new or worsening stomach pain
bloody or tarry stools
coughing up blood or vomit that looks like coffee grounds or
dark urine, clay-colored stools, jaundice .
Less serious side effects may be more likely, and you may have none at all.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Limitations And Strengths Of The Study
Our results are limited to adults, and to the doses and model of pain studied. We think our conclusions are likely to apply to other age groups and other types of pain, but this will require confirmation. We have not explored the optimal dosage of the combination drug, but the dosage used is consistent with current clinical practice. The inclusion of patients who underwent both general and local anaesthesia implies that our findings are likely to apply in either case. It is not possible to draw firm conclusions on the safety of any drug from a study of only 40 participants per group, but acetaminophen and ibuprofen are well established, widely used, and considered very safe in appropriate doses., There is no theoretical reason, and no empirical suggestion from our data, to suggest that the combination would be any less safe than the constituent drugs on their own. Our safety data are observational rather than based on prospective laboratory investigations, but we followed up participants for adverse events for 3 weeks, and it seems unlikely that clinically important harm would have been missed.
Pain after oral surgery can persist for several days, but we considered 48 h to be a clinically relevant period, and a longer period of study is likely to have resulted in poorer compliance with data collection.
Read Also: Aspirin 325 Mg Daily Indication
Where Can I Get More Information
Your pharmacist can provide more information about acetaminophen and ibuprofen.
How Does Tylenol Work
Thats less clear. Acetaminophen has been around for nearly 150 years, and it has been sold as Tylenol since 1955. About 50 million Americans take it each week, according to the manufacturer. It might come as a surprise, therefore, to learn that experts still are uncertain the exact mechanism at play that makes the drug so effective. Some evidence, says Dr. Glatter, suggests that it targets the central nervous system, tamping down nerve signals that cause you to feel pain.
One thing is clear: Unlike Advil and other NSAIDs, Tylenol does not reduce inflammation. Although acetaminophen can have a similar effect , it works through a different pathway, says Dr. Raimo.
Don’t Miss: Best Fish Oil To Reduce Inflammation
Is It Ok To Take Ibuprofen And Acetaminophen At The Same Time
Yes, acetaminophen and ibuprofen may be used together safely. This may surprise you: Taking these two drugs together relieves pain better than taking them individually. This is because they work through different mechanisms but they both reduce pain by reducing inflammation. Acetaminophen is more effective at treating mild pain than strong opioids such as morphine, while ibuprofen can be used to treat both mild and severe pain.
As long as you don’t exceed the recommended dosage of either drug, there’s no reason why you shouldn’t be able to take them together. In fact, doing so may actually help prevent the side effects of each drug when used individually at higher doses. For example: Taking 500 mg of ibuprofen and 1000 mg of acetaminophen every six hours may provide better relief from pain over a longer period of time than taking 750 mg of ibuprofen or 1250 mg of acetaminophen separately.
If you are worried about possible interactions between the two medications, talk to your doctor. He or she should be able to tell you what dose of which drug you should take and what effect the combination of the two will have on you. Your doctor may also have recommendations for other medications or treatments that could help relieve your pain without causing any negative effects from the ibuprofen or acetaminophen.
How Can I Properly Give Acetaminophen Or Ibuprofen To My Child
Too much acetaminophen can lead to liver damage and in rare cases, death. Too much ibuprofen can lead to stomach problems, confusion and possible kidney damage. For both medications, its critical that parents know how much medication to give a child.
Early symptoms of acetaminophen or ibuprofen overdose includes vomiting, nausea, stomach pain, paleness and tiredness. If a parent suspects their child has overdosed on acetaminophen, call poison control immediately at 800-222-1222.
If you have any questions about giving ibuprofen or acetaminophen to your child, ask your pediatrician or pharmacist.
To safely give these medications, follow these steps, noting some differences between the two:
How K Health Can Help
Getting medication advice has become easy and convenient. Did you know you can get affordable primary care with the K Health app?
to check your symptoms, explore conditions and treatments, and if needed, text with a doctor in minutes. K Healths AI-powered app is HIPAA compliant and based on 20 years of clinical data.
What Happens If I Overdose
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.
Overdose symptoms may include weakness, nausea, vomiting, stomach pain, loss of appetite, dark urine, black or bloody stools, coughing up blood, yellowing of your skin or eyes, shallow breathing, fainting, or coma.
Recommended Reading: Can You Take Advil And Aspirin
How Much Ibuprofen And Acetaminophen Can I Take Together
Ibuprofen and acetaminophen can be safely used together but should always be used at the lowest doses possible to achieve relief and one should not exceed the recommended daily dose.
The usual safe doses for ibuprofen is up to 800 mg per dose every eight hours and acetaminophen 650 mg every six hours if taken together, assuming normal kidney and liver functions, according to Dr. Massachi.
The standard dosage for over-the-counter ibuprofen is 200-400 mg every six hours. Adults should not take more than an absolute maximum of 3200 mg of ibuprofen per day. Given the potential for adverse effects with higher doses in many patient populations, patients should take the smallest dosage needed to alleviate pain. Patients should start with lower doses, achieving doses no greater than 1200 mg per day, prior to pushing doses to the absolute maximum daily dose of 3200 mg per day.
How Soon After Taking Tylenol Can You Take Ibuprofen
When the two drugs are used together, some persons develop stomach or abdominal pain. It is preferable in this instance to alternate when you take each drug. For example, you may take ibuprofen first, then acetaminophen four hours later, and repeat as required.
It’s best to avoid taking both medications at the same time.
Do not take more than three doses of Tylenol a day. If you exceed that limit, you risk developing liver problems. The same goes for Ibuprofen if you take more than prescribed amounts, you could suffer serious side effects.
If you are taking either medication long-term, ask your doctor about alternatives. They may be able to help reduce pain and fever without causing adverse reactions.
Don’t Miss: Is Aleve Better Than Ibuprofen
What Should I Avoid While Taking Acetaminophen And Ibuprofen
Do not use any other medicine that may contain acetaminophen , or you could have a fatal overdose.
Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to ibuprofen .
Avoid drinking alcohol. It may increase your risk of stomach bleeding or liver damage.
Avoid taking acetaminophen and ibuprofen if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels.
Naproxen Or Aleve For Kids
Naproxen, commonly known as Aleve®, is used to treat fever, headache, toothache, muscle pain and inflammation . Naproxen and ibuprofen both belong to the class of medicines known as nonsteroidal anti-inflammatory drugs .
Naproxen is safe to use in children 12 years and older. However, doctors may prescribe naproxen to younger children for inflammatory diseases such as arthritis. A single dose of naproxen lasts up to 12 hours and therefore requires less frequent doses than ibuprofen.
Naproxen dosing guidelines for children
Also Check: Does Whey Protein Cause Inflammation